Texas, 2018

Tornado and Hail in Texas, December 26, 2018

December 26, 2018 · NWS LUB · 5 events in 5 counties and zones

Following a mild Christmas, unusually moist air streamed north early this morning complete with some thunderstorms. This moisture deepened through the day on very breezy southeast winds all ahead of a mature upper level trough and Pacific cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a mild Christmas, unusually moist air streamed north early this morning complete with some thunderstorms. This moisture deepened through the day on very breezy southeast winds all ahead of a mature upper level trough and Pacific cold front. Shortly after noon, a broken line of strong thunderstorms developed along this front across the southwest South Plains and spread swiftly east with predominantly small hail, downpours and strong wind gusts. A few of these embedded storms became severe at times with quarter size hail and high winds. Strong low level wind shear even supported the development of a rare wintertime tornado in northern Dickens County that damaged some structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 26, 1:05 PM CST, 1 hour earlier.

Area forecast discussion, Dec 26, 1:05 PM CST, 1 hour before
Area Forecast Discussion...CORRECTED
National Weather Service Lubbock TX
105 PM CST Wed Dec 26 2018

.UPDATE...
Updated grids to include severe mention with issuance of Severe
Thunderstorm Watch in effect until 7 PM tonight.

&&

.PREV DISCUSSION... /issued 1128 AM CST Wed Dec 26 2018/

AVIATION...

IFR conditions prevail at KCDS and KPVW while, MVFR conditions
prevail at KLBB. This afternoon, heavy rain showers and strong
thunderstorms could develop near and around all three terminals.
Strong wind gusts are possible near the strongest storms. MVFR to
VFR conditions will develop this evening behind the thunderstorms.
Tonight into early Thursday additional low clouds will be
possible at KPVW and perhaps, KLBB.

PREV DISCUSSION... /issued 359 AM CST Wed Dec 26 2018/

Model agreement has improved for the two systems affecting our
CWA for the remainder of the week into the weekend. The first
system that will bring showers and chances of thunderstorms today
has dug farther south than previously progged and can currently be
seen on IR imagery moving across the Baja of California and will
move east into West Texas during the day today. The moisture feed
out of the system is pretty apparent in the low cloud ceilings and
reduced visibility, especially on the Caprock, from steady
upslope southeasterly surface winds that has persisted since
yesterday afternoon. We currently have a dense fog advisory out
for most of our area through mid morning.

As the fog dissipates across the South Plains after sunrise,
showers with general thunderstorms which have already begun
developing as of 3AM in SE NM will begin working their way east
ward as the upper level closed low lifts and moves across NM
through this evening. The potential for strong to severe storms
later this afternoon is conditional, and mostly on the amount of
surface heating that can be realized as we go through the day.
HRRR has up to 2000J/K of surface based cape across our southern
zones by early afternoon where it expects some of the cloud cover
to break. While the GFS, is far less bullish, between 500J/k to
800J/K. There will be no lack of bulk shear between 60kts-80kts,
strong jet and steep lapse rates. If you see sunshine in our CWA
this afternoon, there's a decent chance you may see some strong
to marginally severe thunderstorms to follow soon after.

Thursday provides a short break in active weather as the secondary
trough digs south and sets up to our west Friday and Saturday.
Cold arctic air will quickly drop south behind todays system
setting up chances for snowfall beginning Friday evening across
eastern New Mexico and gradually working its way eastward
overnight Friday into Saturday. Any snowfall that does develop
should be efficient as the models continue to come in cooler with
each subsequent run. When its all said and done by late Saturday,
the extreme southwestern Texas Panhandle could see up to 3"-5"
while the rest of our area on the Caprock could see 1"-3", while
locations off the Caprock may see a dusting or up to an inch. The
cooler temperatures will remain in place into next week, but there
is quite a bit of uncertainty in how the pattern unfolds in the
latter portion of the forecast after the snowfall on Saturday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

74/99
Hazardous weather outlook, Dec 26, 9:08 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
908 AM CST Wed Dec 26 2018

TXZ021>044-270315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
908 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong to marginally severe thunderstorms are possible this
afternoon, especially across the Rolling Plains and extreme
southeastern Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additionally, accumulating snow is possible Friday night and
Saturday, mainly to the west of the Interstate 27 corridor.

The radar

The Lubbock radar (KLBB), 56 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Lamb

When
December 26, 2:05 PM CST
Where
Lamb County, 0.57 mi W of Littlefield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.920, -102.330

No damage was reported.

Thunderstorm Wind, Garza

When
December 26, 2:56 PM CST
Where
Garza County, 2.37 mi NNE of Justiceburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.060, -101.180

A carport at Turkey Ridge was blown over and damaged.

Tornado, Dickens

When
December 26, 3:40 PM CST to 3:41 PM CST
Where
Dickens County, 2.22 mi NNE of Afton to 2.54 mi NNE of Afton
Rating
EF0
Path length
0.34 mi
Path width
30 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.777, -100.779

An emergency manager relayed a public report of three heavily damaged silos with minor property damage to other outdoor structures about 2 miles east-northeast of Afton. Since debris was cleaned up by the following morning, a storm survey was not possible. Once NWS personnel talked with the affected property owner who corroborated other reports of a tall funnel cloud around this time, it was deemed that a tornado was responsible for the damage. Despite no radar indication of mesocyclones with most of these non-supercell storms, other funnel clouds (and possible tornadoes) were documented on social media from similar storms later this afternoon. This tornado's event time was estimated from radar.

Hail, Motley

When
December 26, 3:50 PM CST
Where
Motley County, Matador
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -100.820

Hail up to quarter size was covering Highway 62 near Matador. Damage reports were not available.

Funnel Cloud, Cottle

When
December 26, 4:30 PM CST
Where
Cottle County, 1.25 mi NNW of Paducah
Reported by
Social Media
Coordinates
34.037, -100.306

Video of a weakly rotating funnel cloud located north of Paducah was posted to Facebook. No evidence was available that this funnel matured into a tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791095, 791098, 791097, 791096, 791099.